My Grandfather passed away in May of liver failure. Drs said it was caused by taking Lipitor. He had history of a fatty liver also. The evening before he passed away, my husband was visiting him and when he was leaving and walking down the hallway he heard my pap coughing. My husband went back into the room and gave him a tissue. When he stopped coughing he asked my husband to throw it away. My husband was alarmed when he seen the tissue filled with what looked to be coffee grounds. He went to the nurses station and told them. The RN said that this is usually the beginning of the end. They started him on morphine because they didnt want him to cough anymore. He passed away 14 hours later. He had severe ascites and whole body jaundice. It was so pityful. I have read that with the ascites comes portal hypertension and that the coffee grounds is actually dried blood. Could he have been bleeding internally? My husband has been upset about this since he was the one that first noticed this. I tried to explain to him that if he wasnt there when it happened that possibly he could have bled to death and possibly start to vomit bright, red blood. It was like he was supposed to be there and help my Pap. I miss him so much. From the time he got sick and when he died it was only 5 weeks.
Yes, I've heard of it.
The internal bleeding is often the result of ruptured varices.
With cirrhosis the portal pressure increases. Cirrhosis results in a greater resistance to the blood flowing into the liver and it then seeks alternative routes that are less restrictive. The blood can flow into the vessels in the esophagus. The vessels can then become distended and are prone to rupture. Varices can also develop in the stomach - gastric varices - and can also rupture. They can burst which causes a major bleed or in other cases they can trickle blood. This blood in the stomach becomes dark and has a coffee ground appearance. This is not uncommon with late stage cirrhosis and if your Grandfather had ascites and edema and was jaundiced then it is likely that he was in end stage liver disease.
Thank you Mike. None of the doctors actually said that he had cirrhosis. He had a biopsy done, but never said cirrhosis. They thought that even though it didnt show cancer, they said that if they would have opened him up they would probably find it somewhere. His sister died of liver cancer. We were told that he died of liver failure caused by Lipitor. The last year I seen him tire easy. He just didnt have any spunk. He went to the ER because of terrible pain in the right side of his ribs. They gave him Vicodin and told him that he had kidney stones. The Vicodin is what really put the clinkers to it all. He almost immediately turned jaundice and went down hill from that. Is the portal hypertension most oftenly caused by cirrhosis?
"Is the portal hypertension most oftenly caused by cirrhosis? " Yes, I believe that it is.
Lipitor? Statins have been associated with elevated liver enzymes. The correct protocol for a prescribing physician is to order blood tests and specifically liver enzymes (ALT, AST, GGT) BEFORE starting a statin. This gives the doctor a baseline against which to measure possible elevations. Blood should be checked a month or 2 after starting the statin to look for any elevations. I haven't read everything on this topic so I'm just going off the top of my head here but I recall that the elevated liver enzymes associated with statins rarely resulted in liver damage. If the elevation is significant a different stain can be substituted because different statins can impact the patient differently. Anyway, blaming it on Lipitor just seems too simple and if that were really the case why wasn't the prescribing doctor monitoring him closer. This type of thing doesn't happen over night. Didn't anyone notice his ascites or his yellow color before his admittance to the hospital? I am not trying to lay blame here but I am a bit reluctant to buy the Lipitor theory. He had to be getting prescriptions and he should have been monitored so that this type of thing wouldn't occur.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.